Respiratory Disorders Expert Forum
Steroid Myopathy from Prednisone for Hypersensitivity Pneumonia
About This Forum:

This forum is for questions and support regarding lung and respiratory issues. such as: Allergies, Asthma, Bronchitis, Colds - Flu, Chronic Cough, COPD, Cystic Fibrosis, Emphysema, Fibrosis, Lung Abscess, Nasal Polyps, Pleurisy, Pneumonia, Sarcoidosis, Sinusitis, Tuberculosis.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Steroid Myopathy from Prednisone for Hypersensitivity Pneumonia

I am a 50 year old woman, living on a farm with chickens, guineas, cows, greenhouse and a garden. I have been hospitalized 3 times, twice on the ventilator, for hypersensitivity pneumonitis. This last time (July 2004) I couldn't move my arms or legs when I was extubated. I went home in a wheelchair, on oxygen (still). I have weaned myself off of the prednisone. Most of my strength is back but I had a flair up and had to go back on the prednisone. When my knees started buckling I immediately started weaning myself quickly off of the prednisone.
Has anyone else out there experienced this? What can you tell me about the "steroid myopathy"?
Thank you to anyone who took the time to read this and respond!
Related Discussions
251132_tn?1198082422
Hypersensitivity pneumonitis (HP) is inflammation of the air sacs of the lungs.  This is caused by an allergic reaction to inhaled biologic dusts that are small, 5 microns or less in diameter.  Biologic dusts include animal or plant proteins, microorganisms, and rarely low-weight chemicals.  Usually the chest x-ray is abnormal with HP.  In the early stages of the disease the chest x-ray may be normal, while the high resolution CT scan is not.

Once exposure stops, the symptoms usually clear within a day.  So it is important to find what is causing the symptoms.  Masks are usually not helpful, but respirators can significantly decrease the exposure.  However staying away from the cause will help the most.  So if it is living on the farm that is causing your HP it is most important for you rot get away from the farm.  This may be financially very difficult, but if you remain you will continue to have HP.  This can eventually cause irreversible damage to your lungs.  Bronchodilators are used to relax tightness of the airways.

I can understand your concern.  Muscle weakness is a common side effect of steroids.  This is also called steroid myopathy.  The severity of steroid myopathy varies greatly from person to person.  You certainly seem to be very sensitive.  Steroid myopathy is reversible.  Usually it gets better within days of being off the prednisone.  It may not be completely gone, but should continue to gradually improve over time.  Sometimes recovery is very slow.  Generally prednisone is used daily or every other day during an episode of HP.  Then the prednisone dose is decreased as soon as possible so that steroid side effects are lessened.  Steroid side effects are less likely to happen with inhaled steroids, but are certainly possible.  Be sure that your doctor knows of your problem.  Check with your doctor to see what options would work for you.  Also routine exercise may be recommended to prevent or decrease steroid myopathy.

Please read our Corticosteroid MedFact at http://www.nationaljewish.org/medfacts/corticosteroid.html for further information about the side effects and their prevention.  When prednisone is needed to treat HP it is very important to be seeing a pulmonologist on a regular basis for care.  This lung specialist will minimize the dose of prednisone and watch for its potential side effects.

A pulmonologist would be the type of specialist to be able to find what is causing your HP and determine the most helpful treatment.  You may need to visit a university hospital to find a lung specialist who has experience with HP.  After seeing the specialist your local doctor would be able to follow through with the treatment recommended by the pulmonologist.
2 Comments
Blank
Avatar_n_tn
Here's a reference:
http://www.emedicine.com/pmr/topic35.htm
Corticosteroid-Induced Myopathy
Excerpts:
"Steroid myopathy is usually an insidious disease process, which causes weakness mainly to the proximal muscles of the upper and lower limbs and neck flexors.
......................
Sedentary lifestyle may increase the risk of muscle weakness in a patient taking corticosteroids, since corticosteroids seem to affect less active muscles preferentially. Two distinct types of steroid myopathy exist, acute and chronic. The chronic (or classic) form occurs after prolonged use of corticosteroids and has a more insidious course. The acute form is less common, is associated with rhabdomyolysis, and occurs abruptly while the patient is receiving high-dose corticosteroids.
............
In cases of myopathy due to long-term corticosteroid use, decreasing the corticosteroid dose below a threshold of 30 mg/d may result in resolution of muscle weakness. In cases due to a short course of high-dose corticosteroid use, partial or complete recovery has been reported following discontinuation of steroid administration."






Blank
Continue discussion Blank
This Forum's Experts
242587_tn?1355427710
David Tinkelman, M.D.Blank
National Jewish Health
Denver, CO
Blank
Request an Appointment
MedHelp Health Answers
Blank
Asthma Tracker
Asthma Tracker
Start Tracking Now
Blank
Allergy Tracker
Allergy Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank